Hi Dr Rassman,
I’m 29 yrs old and have been on propecia since 1st Aug 08, so its just coming to 7.5 months now. My hair growth has gone from strength to strength since then, mainly on the top and cranium of my scalp where the hair was thinning. However i’m suffering from sexual side effects mainly erectile dysfunction (ED) and a libido drop. I got them in the 3rd month but i thought I had to give it a fair period of time to see whether it was a passing phase. But the problem has persisted and the volume of semen has gone down and my erections are not as full as before I started taking it. I have decided to half the dosage. What is the best way to incorporate this? Shall i stop taking propecia for say 3 weeks or perhaps longer or shorter and then start taking half a pill on a daily basis instead?
Also, I never tried minoxidil but I have read people complaining about dark circles and skin roughness on the face as permanent side effects. And apparently the results are nowhere near as good as propecia? Is this true? Also, does it also cause ED & drop in sex drive? If i do decide to go on Minoxidil would you recommend the 5% solution or the 2% solution?
If you have just erectile dysfunction (ED), Viagra might help. If you can not solve your libido problem with Viagra, you may have to stop the Propecia. Cutting the dose in half often helps and even 1/4 of the dose might help further. You should discuss this with your prescribing doctor.
Rogaine is not a DHT blocker and as such, stopping your Propecia will cause a significant hair shed even if you take Rogaine at the same time. Rogaine does not have the sexual side effects you are experiencing with Propecia, but it also doesn’t work to halt the hair loss (though it can grow hair). You can start with the 2% and go up to 5%, but it’s up to you. Both are available over the counter (at least here in the U.S.).